Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Albuquerque, NM

February 5, 2017Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 5, 2017, 2:03 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 6, 2017, 12:00 PM MST. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 5, 2017, 2:03 PM MST (21:03 UTC)
In effect from
Feb 6, 2017, 12:00 PM MST
Expired
Feb 6, 2017, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 12:58 PM MSTNON-TSTM WND GST 606 Ne Las Vegas, NMKLVS ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3637 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS85 KABQ 052103
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MST SUN FEB 5 2017

...RED FLAG WARNING FOR MONDAY AFTERNOON ACROSS THE EAST CENTRAL
PLAINS DUE TO STRONG WINDS...LOW HUMIDITY AND WELL ABOVE NORMAL
TEMPERATURES...

...FIRE WEATHER WATCH FOR MONDAY AFTERNOON ACROSS THE NORTHEASTERN
PLAINS DUE TO STRONG WINDS...LOW HUMIDITY AND WELL ABOVE NORMAL 
TEMPERATURES...

.AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE CENTRAL COLORADO
ROCKIES...STRONG DOWNSLOPING WINDS WILL DEVELOP INTO THE EASTERN
PLAINS OF NEW MEXICO. WARM AND VERY DRY CONDITIONS WILL ACCOMPANY
THE STRONG WINDS...LEADING TO CRITICAL FIRE WEATHER CONDITIONS FOR
THE EAST CENTRAL PLAINS. CONFIDENCE ON THE AMOUNT OF INSTABILITY 
IS LOWER ACROSS THE NORTHEAST PLAINS AND THE WATCH WILL REMAIN IN 
PLACE FOR NOW.

NMZ108-061400-
/O.UPG.KABQ.FW.A.0001.170206T1900Z-170207T0100Z/
/O.NEW.KABQ.FW.W.0001.170206T1900Z-170207T0100Z/
EAST CENTRAL PLAINS-
203 PM MST SUN FEB 5 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM MST MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE EAST CENTRAL PLAINS MONDAY AFTERNOON.

* 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 50
  TO 55 MPH. 

* RELATIVE HUMIDITY...LOWERING TO 12 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ104-061400-
/O.CON.KABQ.FW.A.0001.170206T1900Z-170207T0100Z/
NORTHEAST PLAINS-
203 PM MST SUN FEB 5 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON...

* AREA AND TIMING...THE NORTHEASTERN PLAINS MONDAY AFTERNOON.

* 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 
  50 TO 60 MPH. 

* RELATIVE HUMIDITY...LOWERING TO 13 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

&&

$$
1 follow-up statement
166 
WWUS85 KABQ 061000
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST MON FEB 6 2017

...RED FLAG WARNING THIS AFTERNOON ACROSS THE EASTERN PLAINS DUE 
TO STRONG WINDS...LOW HUMIDITY AND WELL ABOVE NORMAL 
TEMPERATURES...

.AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE CENTRAL COLORADO
ROCKIES...STRONG DOWNSLOPING WINDS WILL DEVELOP INTO THE EASTERN
PLAINS OF NEW MEXICO. WARM AND VERY DRY CONDITIONS WILL ACCOMPANY
THE STRONG WINDS...LEADING TO CRITICAL FIRE WEATHER CONDITIONS.

NMZ104-070100-
/O.UPG.KABQ.FW.A.0001.170206T1900Z-170207T0100Z/
/O.EXA.KABQ.FW.W.0001.170206T1900Z-170207T0100Z/
NORTHEAST PLAINS-
300 AM MST MON FEB 6 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AND TIMING...THE NORTHEASTERN PLAINS MONDAY AFTERNOON.

* 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 
  50 TO 60 MPH. 

* RELATIVE HUMIDITY...LOWERING TO 13 TO 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ108-070100-
/O.CON.KABQ.FW.W.0001.170206T1900Z-170207T0100Z/
EAST CENTRAL PLAINS-
300 AM MST MON FEB 6 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...

* AREA AND TIMING...THE EAST CENTRAL PLAINS MONDAY AFTERNOON.

* 20 FOOT WINDS...WEST INCREASING TO 25 TO 35 MPH WITH GUSTS OF 
  50 TO 55 MPH. 

* RELATIVE HUMIDITY...LOWERING TO 12 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 5, 10:50 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 5, 10:50 AM MST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1050 AM MST Sun Feb 5 2017

.AVIATION...
18Z TAF CYCLE
VFR conditions to prevail the next 24 hours. Thick high clouds will
approach NM tonight and signal the arrival of a potent jet stream from
the Pacific. Strong westerly winds will become the focus for aviation
impacts across NM after 15Z Monday. Gusts near 50kt are most likely
along the east slopes of the central mt chain from near KRTN south to
KLVS and KCQC eastward along I-40 to KTCC after 19Z Monday.

Guyer

&&

.PREV DISCUSSION...233 AM MST Sun Feb 5 2017...
.SYNOPSIS...
Strong to very strong west winds will be the main weather story
tonight through Wednesday, especially along and east of the central
mountains. High temperatures will range from 5 to 20 degrees above
average through Tuesday, cooling somewhat Wednesday and Thursday. A
Pacific storm system is expected to bring colder temperatures along
with a chance of rain and snow to central and northern New Mexico
next weekend.

&&

.DISCUSSION...
Zonal flow aloft will continue through Wednesday. Associated
80-100kt jet will move over NM beginning tonight and remain overhead
through Monday evening. Enough Pacific moisture in the wly flow aloft
is expected to combine with lift from the jet to bring chances for
light rain and mountain snow to far northwest and north-central NM
Monday night and Tuesday. Strong wly flow aloft continues Tuesday
through Wednesday over NM as a broad 130-140kt Pacific jet moves in
from the eastern Pacific across northern CA to the central and
northern Rockies. Very strong to high winds appear likely from the
central mountain chain east to the central and northeast highlands
and across portions of the eastern plains Monday and Monday night and
possibly into Tuesday. Hoisted a high wind watch for these areas
Monday, Monday night and Tuesday. Strongest wind speeds are likely
in the higher elevations of the Sangres and Sandia/Manzano mountains
Monday afternoon and evening. Winds gusting as high as 70kt possible
over the higher peaks Monday afternoon. Winds near mountain top level
become more nwly Tuesday, resulting in strong to perhaps high winds
for the central mountain chain along with the central highlands
including Clines Corners.

Flow aloft finally buckles late-day Wednesday with winds subsiding
Wednesday night. Thursday looking like the best weather day of the
work week with an upper level ridges building in from the west and light
winds and temperatures around 10 degrees above average for early to
mid February. West winds return Friday ahead of an upper level trough
moving into southwest OR and northern CA. GFS and ECMWF agree that
this system will slow as it translates east-southeast through the
central Rockies on Saturday. The upstream upper level ridge along the
west coast is forecast to amplify and force the upper trough now over
CO to drop south through NM late next weekend. Still a lot of
uncertainty this far out but confidence is growing that temperatures
will drop closer to seasonal averages to perhaps below late in the
work week and into next weekend.

33

&&

.FIRE WEATHER...
A long stretch of above normal temperatures, mostly dry conditions,
and bouts of stronger winds will warrant a close eye in the fire
weather realm of the forecast. Winds are expected to abate some
today with speeds still being highest over the Sangres and central
mountains/highlands this afternoon, just not quite as high as was
observed yesterday. However, the downsloping and consequential
warming will lead to lower humidity near the interface of the
highlands and high plains in east central NM, and this could lead to
a couple hours of locally critical fire weather there this
afternoon. Elsewhere lighter breezes will prevail today.

Winds aloft will strengthen tonight into Monday as a short wave
trough arrives from the Pacific, setting the stage for some windy
and unsettled conditions Monday and Tuesday. Any moisture for
precipitation will be limited and confined to the
northern/northwestern mountains with meager snow accumulations, if
any. The wind will be the bigger story, coupling with the above
average temperatures and lower RH to invoke more widespread critical
fire weather over the eastern plains. Fire weather watch remains in
effect for both FWZ104 in northeast NM and FWZ108 in east central
NM, however confidence in the critical conditions over the northeast
is starting to crumble. It now appears RH is a bit more marginal,
hovering closer to the 15 to 20 percent range while mid level
temperature lapse rates are not as steep, giving Haines indices of
only 2 to 3 Monday afternoon. As for areas a bit farther south,
along and south of I-40, confidence is much higher in meeting
critical thresholds for Monday afternoon.

Winds aloft will not wane much at all Monday night or Tuesday as the
gradient aloft stays strong and another northeastern Pacific wave
moves across the northern Rockies. Any precipitation will remain
light and confined to the same north central or northwestern zones,
and will continue to be a sidebar to the winds. Fortunately, on
Tuesday RH appears to rise a bit above critical thresholds. Still,
the strong winds will be a concern with widespread gusts of 40 to 50
mph, and even higher to 65 mph or so over the higher terrain near
the central mountain chain.

The flow aloft will turn a bit more northwesterly on Wednesday with
any precipitation exiting. Breezy to windy conditions will persist,
with highest gusts again found over/near the central mountain chain,
however speeds will be less severe than the previous two days.

More tranquil flow will be established Thursday with above normal
temperatures persisting, but the westerlies will quickly surge back
up into Friday and Saturday as the next trough approaches. This late
week and next weekend system will initially be more of a wind
producer, but some cooler air could arrive by Sunday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Tuesday afternoon for the
following zones... NMZ512>515-521-523-527.

Fire Weather Watch Monday afternoon for the following zones...
NMZ104-108.

High Wind Watch from Monday morning through Monday evening for the
following zones... NMZ529-532>534.

&&
Hazardous weather outlook, Feb 5, 4:54 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
454 AM MST SUN FEB 5 2017

NMZ501>540-061230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
454 AM MST SUN FEB 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS WILL INCREASE MARKEDLY MONDAY MORNING. VERY STRONG TO
POSSIBLY HIGH WINDS ARE POSSIBLE FROM THE CENTRAL MOUNTAIN CHAIN
EAST ACROSS THE CENTRAL AND NORTHEAST HIGHLANDS AND PORTIONS OF THE
EASTERN PLAINS. GUSTS COULD EXCEED 60 MPH ALONG THE HIGHER PEAKS.

CRITICAL FIRE WEATHER CONDITIONS REMAIN ON TRACK FOR PORTIONS OF THE
EASTERN PLAINS MONDAY AFTERNOON AS THE STRONG WEST WINDS COMBINE
WITH LOW RELATIVE HUMIDITY LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT WIND REPORTS ON OUR
FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:19 AM MSTHigh Wind WatchABQ12 hr
Feb 5, 3:05 PM MSTHigh Wind WarningABQ69 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.